Geometry & Topology

Pseudoholomorphic maps into folded symplectic four-manifolds

Jens von Bergmann

Full-text: Open access


Every oriented 4–manifold admits a stable folded symplectic structure, which in turn determines a homotopy class of compatible almost complex structures that are discontinuous across the folding hypersurface (“fold”) in a controlled fashion. We define folded holomorphic maps, ie pseudoholomorphic maps that are discontinuous across the fold. The boundary values on the fold are mediated by tunneling maps which are punctured –holomorphic maps into the folding hypersurface with prescribed asymptotics on closed characteristics.

Our main result is that the linearized operator of this boundary value problem is Fredholm, under the simplifying assumption that we have circle-invariant folds.

As examples we characterize the moduli space of maps into the folded elliptic fibration EF(1) and we construct examples of degree d rational maps into S4. Moreover we explicitly give the moduli space of degree 1 rational maps into S4 and show that it possesses a natural compactification.

This aims to generalize the tools of holomorphic maps to all oriented 4–manifolds by utilizing folded symplectic structures rather than other types of pre-symplectic structures as initiated by Taubes.

Article information

Geom. Topol., Volume 11, Number 1 (2007), 1-45.

Received: 11 January 2006
Accepted: 9 November 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32Q65: Pseudoholomorphic curves 58J32: Boundary value problems on manifolds
Secondary: 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.) 57R17: Symplectic and contact topology

pseudoholomorphic curves boundary value problems on manifolds folded symplectic structures


von Bergmann, Jens. Pseudoholomorphic maps into folded symplectic four-manifolds. Geom. Topol. 11 (2007), no. 1, 1--45. doi:10.2140/gt.2007.11.1.

Export citation


  • C Abbas, K Cieliebak, H Hofer, The Weinstein conjecture for planar contact structures in dimension three, Comment. Math. Helv. 80 (2005) 771–793
  • R Baykur, Kähler decomposition of 4–manifolds, Algebr. Geom. Topol. 6 (2006) 1239–1265
  • B Booß-Bavnbek, K P Wojciechowski, Elliptic boundary problems for Dirac operators, Mathematics: Theory & Applications, Birkhäuser, Boston (1993)
  • F Bourgeois, Y Eliashberg, H Hofer, K Wysocki, E Zehnder, Compactness results in symplectic field theory, Geom. Topol. 7 (2003) 799–888
  • A Cannas da Silva, Fold-Forms on Four-Folds, preprint (2002)
  • A Cannas da Silva, V Guillemin, C Woodward, On the unfolding of folded symplectic structures, Math. Res. Lett. 7 (2000) 35–53
  • D L Dragnev, Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations, Comm. Pure Appl. Math. 57 (2004) 726–763
  • G F D Duff, D C Spencer, Harmonic tensors on Riemannian manifolds with boundary, Ann. of Math. $(2)$ 56 (1952) 128–156
  • Y Eliashberg, A Givental, H Hofer, Introduction to symplectic field theory, Geom. Funct. Anal. (2000) 560–673 GAFA 2000 (Tel Aviv, 1999)
  • Y Eliashberg, S S Kim, L Polterovich, Geometry of contact transformations and domains: orderability vs. squeezing
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudoholomorphic curves in symplectisations I: Asymptotics, Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996) 337–379
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudoholomorphic curves in symplectizations III: Fredholm theory, from: “Topics in nonlinear analysis”, Progr. Nonlinear Differential Equations Appl. 35, Birkhäuser, Basel (1999) 381–475
  • H Hofer, E Zehnder, Symplectic invariants and Hamiltonian dynamics, Birkhäuser Advanced Texts: Basler Lehrbücher, Birkhäuser Verlag, Basel (1994)
  • L H örmander, The analysis of linear partial differential operators III, Grundlehren der Mathematischen Wissenschaften 274, Springer, Berlin (1985)
  • E-N Ionel, T H Parker, Relative Gromov-Witten invariants, Ann. of Math. $(2)$ 157 (2003) 45–96
  • E-N Ionel, T H Parker, The symplectic sum formula for Gromov–Witten invariants, Ann. of Math. $(2)$ 159 (2004) 935–1025
  • R B Lockhart, R C McOwen, Elliptic differential operators on noncompact manifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 12 (1985) 409–447
  • J D McCarthy, J G Wolfson, Symplectic normal connect sum, Topology 33 (1994) 729–764
  • L I Nicolaescu, Generalized symplectic geometries and the index of families of elliptic problems, Mem. Amer. Math. Soc. 128 (1997) xii+80
  • L I Nicolaescu, Geometric connections and geometric Dirac operators on contact manifolds, Differential Geom. Appl. 22 (2005) 355–378
  • M Schwarz, Cohomology operations from ${S}^1$–cobordisms in Floer homology, PhD thesis, ETH (1995)
  • R T Seeley, 0209915
  • C H Taubes, The structure of pseudo-holomorphic subvarieties for a degenerate almost complex structure and symplectic form on $S^1\times B^3$, Geom. Topol. 2 (1998) 221–332
  • C H Taubes, A compendium of pseudoholomorphic beasts in $\mathbb{R}\times (S^1\times S^2)$, Geom. Topol. 6 (2002) 657–814
  • C H Taubes, Pseudoholomorphic punctured spheres in $\mathbb{R}\times (S^1\times S^2)$: moduli space parametrizations, Geom. Topol. 10 (2006) 1845–2044
  • C H Taubes, Pseudoholomorphic punctured spheres in $\mathbb{R}\times (S^1\times S^2)$: properties and existence, Geom. Topol. 10 (2006) 785–928